Communications in Mathematical Physics

, Volume 251, Issue 2, pp 377–426 | Cite as

Global Regularity for the Maxwell-Klein-Gordon Equation with Small Critical Sobolev Norm in High Dimensions



We show that in dimensions n ≥ 6 one has global regularity for the Maxwell-Klein-Gordon equations in the Coulomb gauge provided that the critical Sobolev norm Open image in new window of the initial data is sufficiently small. These results are analogous to those recently obtained for the high-dimensional wave map equation [17, 7, 14, 12] but unlike the wave map equation, the Coulomb gauge non-linearity cannot be iterated away directly. We shall use a different approach, proving Strichartz estimates for the covariant wave equation. This in turn will be achieved by use of Littlewood-Paley multipliers, and a global parametrix for the covariant wave equation constructed using a truncated, microlocalized Cronstrom gauge.


  1. 1.
    Bahouri, H., Chemin, J-Y.: Équations d’ondes quasilinéaires et les inegalites de Strichartz. Am. J. Math. 121, 1337–1377 (1999)MathSciNetGoogle Scholar
  2. 2.
    Cuccagna, S.: On the local existence for the Maxwell-Klein-Gordon system in R3+1. Comm. Part. Diff. Eqs. 24, 851–867 (1999)MATHGoogle Scholar
  3. 3.
    Eardley, D., Moncrief, V.: The global existence of Yang-Mills-Higgs fields in R3+1. Commun. Math. Phys. 83, 171–212 (1982)MathSciNetGoogle Scholar
  4. 4.
    Keel, M., Tao, T.: Endpoint Strichartz Estimates. Am. Math. J. 120, 955–980 (1998)MATHGoogle Scholar
  5. 5.
    Keel, M., Tao, T.: Global well-posedness for large data for the Maxwell-Klein-Gordon equation below the energy norm. In preparationGoogle Scholar
  6. 6.
    Klainerman, S., Machedon, M.: On the Maxwell-Klein-Gordon equation with finite energy. Duke Math. J. 74, 19–44 (1994)MathSciNetGoogle Scholar
  7. 7.
    Klainerman, S., Rodnianski, I.: On the global regularity of wave maps in the critical Sobolev norm. IMRN 13, 656–677 (2001)Google Scholar
  8. 8.
    Klainerman, S., Rodnianski, I.: Rough solution for the Einstein Vacuum equations. Preprint,, 2001
  9. 9.
    Klainerman, S., Tataru, D.: On the optimal regularity for Yang-Mills equations in R4+1. J. Am. Math. Soc. 12, 93–116 (1999)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Koch, H., Tzvetkov, N.: On the local well-posedness of the Benjamin-Ono equation in Hs(R). IMRN 26, 1449–1464 (2003)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Machedon, M., Sterbenz, J.: Optimal well-posedness for the Maxwell-Klein-Gordon equations in 3+1 dimensions. PreprintGoogle Scholar
  12. 12.
    Nahmod, A., Stefanov, A., Uhlenbeck, K.: On the well-posedness of the wave map problem in high dimensions. Comm. Anal. Geom. 11, 49–83 (2003)MathSciNetGoogle Scholar
  13. 13.
    Selberg, S.: Almost optimal local well-posedness of the Maxwell-Klein-Gordon equations onR1+4. Preprint,, 2001
  14. 14.
    Shatah, J., Struwe, M.: The Cauchy problem for wave maps. IMRN 11, 555–571 (2002)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Smith, H., Tataru, D.: Sharp local well-posedness results for the nonlinear wave equation. Ann. Math. to appearGoogle Scholar
  16. 16.
    Sterbenz, J.: Null concentration, scale invariance, and global regularity for quadratic non-linear wave equations I. Critical Besov spaces in high dimensions. PreprintGoogle Scholar
  17. 17.
    Tao, T.: Global regularity of wave maps I. Small critical Sobolev norm in high dimension. IMRN 7, 299–328 (2001)Google Scholar
  18. 18.
    Tataru, D.: Rough solutions for the wave maps equation. Preprint∼tataru/papers/wavemaps.pdf

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  1. 1.Department of MathematicsPrinceton UniversityPrincetonUSA
  2. 2.Department of MathematicsUCLALos AngelesUSA

Personalised recommendations